Depression and anxiety rates are at an all time high, and ADHD is on the rise. Because of this, pharmaceutical companies are becoming more and more successful at marketing to the parents of children with these disorders. According to a Gallup poll, as of 2007, 9% of youth ages 13 to 17 say they have received medication for ADHD, anxiety, or depression.
It seems as though every time you turn on the television there is an advertisement for some new “wonder drug.” We have to be cautious, and when it comes to our children, we should be even more cautious.
Physical Side Effects
We, as parents, want to take care of our children the best way we can. Sometimes what we don’t know can hurt our children. And, there’s a lot we don’t know because the pharmaceutical companies don’t tell us, or the research is lacking.
New drugs are always being developed, but more often than not, they are released before long-term use has been evaluated. Many of the medications on today’s market have numerous side effects which can be even more harmful to a child’s developing body. Often, children bounce right back from a cold or a fracture. However, a drug could impair them for life.
Here is a list of some of the common medications used to treat ADHD, anxiety, and depression:
Their associated physical side effects include:
•Loss of Appetite
•Nausea and Abdominal Pain
•Weight Gain or Loss
Although unlikely, there are a number of other serious physical side effects that could occur in certain children who are more sensitive to medications. These include:
•Anorexia (eating disorder)
•Hypertension (high blood pressure)
•Dyskinesia (uncontrollable movement of certain body parts)
•Tachycardia (rapid, racing heartbeat)
•Angina (heart pain)
•Arrhythmia (heart rate changes)
According to WebMD, a recent 3-year study showed that children who took stimulant medications grew almost half an inch a year slower than those children not taking the medications. In addition, many of these medications metabolize in the liver. This also puts a lot of wear and tear on the fragile liver and kidneys of a child. Taking a high dosage of these types of medications for a long period of time could result in renal impairment later in life. Although studies have shown that 50 to 70% of children can benefit from taking these medications, the dangers are real. Alternatives should be sought if possible, and if not, children should be monitored closely while taking the medications.
Mental Side Effects
Anti-depressants, ADHD medications, and anxiety medications can also affect a child’s developing brain. In fact, many brain chemicals are not fully developed until age 16 or older, therefore taking these medications can actually alter brain chemistry. For this reason, it is recommended that children under the age of 18 be closely monitored.
The list of mental side effects is almost as exhaustive as the list of physical side effects. Here are some of the ways your child’s brain can be affected:
•Feelings of Anxiety or Nervousness
•Irritability and Violent Behavior
•Potential for Abuse and Addiction
ADHD medications fall into a category called stimulants. They increase dopamine in the brain in a similar fashion to street drugs, such as methamphetamine and cocaine. Thus, there is a risk of becoming addicted, especially if the medications are abused and not taken properly. These stimulants can produce a “high” or sense of euphoria. Often, teens will take more of the medication, or take it more often, to experience this “high.” This can lead to chemical dependence or even death.
There are hundreds of stories in the news about teens committing suicide while on anti-depressants, or children dying from ADHD medications. Just take the heart-wrenching story of Matthew, a loving 14 year old boy from Michigan, who died in March of 2000 as a result of long-term Ritalin use. His original cause of death was thought to be from an injury caused by a fall while playing on his skateboard. However, the medical examiner found the cause of death to be cardiac arrest and blockage of his coronary arteries. Matthew had been taking Ritalin for 10 years under prescription by his doctor. His parents have developed a website in memory of their son’s death to educate parents about the dangers of ADHD medications. You can read their story and find out more information at www.ritalindeath.com. Another website called “The Save Project” has many examples of the dangers of anti-depressant use in children and teens. One story tells about a 16 year old boy who killed his mother and shot nine people at his high school while he was on Prozac.
Although studies have shown that these medications can provide relief for some children, it is best to try therapy or other alternative methods first. Drugs should be a last resort. Our children are counting on us for help. Educating yourself is the first step.
[author] [author_info]About the Author
Wendy B. is a mother of two who writes extensively on the side effects of drugs on children, adolescents and adults. She lives in the Bay area and studied pre-med at UCSB. Her newest project is www.birthcontrolsideeffects.org.